Journal of Scientific Computing

, Volume 55, Issue 3, pp 738–754 | Cite as

An Adaptive P 1 Finite Element Method for Two-Dimensional Maxwell’s Equations



Recently a new numerical approach for two-dimensional Maxwell’s equations based on the Hodge decomposition for divergence-free vector fields was introduced by Brenner et al. In this paper we present an adaptive P 1 finite element method for two-dimensional Maxwell’s equations that is based on this new approach. The reliability and efficiency of a posteriori error estimators based on the residual and the dual weighted-residual are verified numerically. The performance of the new approach is shown to be competitive with the lowest order edge element of Nédélec’s first family.


Adaptivity Error estimators Finite element method Hodge decomposition Maxwell’s equations 



The bulk of this paper was written while the second author enjoyed the hospitality of the Center for Computation and Technology at Louisiana State University.


  1. 1.
    Ainsworth, M., Oden, J.T.: A Posteriori Error Estimation in Finite Element Analysis. Pure and Applied Mathematics. Wiley, New York (2000) MATHCrossRefGoogle Scholar
  2. 2.
    Bangerth, W., Rannacher, R.: Adaptive Finite Element Methods for Differential Equations. Lectures in Mathematics ETH Zürich. Birkhäuser, Basel (2003) MATHGoogle Scholar
  3. 3.
    Beck, R., Hiptmair, R., Hoppe, R.H.W., Wohlmuth, B.: Residual based a posteriori error estimators for eddy current computation. Modél. Math. Anal. Numér. 34, 159–182 (2000) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Becker, R., Rannacher, R.: A feed-back approach to error control in finite element methods: basic analysis and examples. East-West J. Numer. Math. 4, 237–264 (1996) MathSciNetMATHGoogle Scholar
  5. 5.
    Braess, D., Schöberl, J.: Equilibrated residual error estimator for edge elements. Math. Comput. 77, 651–672 (2008) MATHGoogle Scholar
  6. 6.
    Brenner, S.C., Carstensen, C.: Finite Element Methods. In: Stein, E., de Borst, R., Hughes, T.J.R. (eds.) Encyclopedia of Computational Mechanics, pp. 73–118. Wiley, Weinheim (2004) Google Scholar
  7. 7.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods, 3rd edn. Texts in Applied Mathematics, vol. 15. Springer, New York (2008) MATHCrossRefGoogle Scholar
  8. 8.
    Brenner, S.C., Li, F., Sung, L.-Y.: A locally divergence-free nonconforming finite element method for the time-harmonic Maxwell equations. Math. Comput. 76, 573–595 (2007) MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Brenner, S.C., Li, F., Sung, L.-Y.: A locally divergence-free interior penalty method for two-dimensional curl-curl problems. SIAM J. Numer. Anal. 46, 1190–1211 (2008) MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Brenner, S.C., Li, F., Sung, L.-Y.: A nonconforming penalty method for a two-dimensional curl-curl problem. Math. Models Methods Appl. Sci. 19, 651–668 (2009) MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Brenner, S.C., Cui, J., Nan, Z., Sung, L.-Y.: Hodge decomposition for divergence-free vector fields and two-dimensional Maxwell’s equations. Math. Comput. 81, 643–659 (2011) MathSciNetGoogle Scholar
  12. 12.
    Carstensen, C.: Estimation of higher Sobolev norm from lower order approximation. SIAM J. Numer. Anal. 42, 2136–2147 (2005). (electronic) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Carstensen, C.: A unifying theory of a posteriori finite element error control. Numer. Math. 100, 617–637 (2005) MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Carstensen, C., Hoppe, R.H.W.: Convergence analysis of an adaptive edge finite element method for the 2D eddy current equations. J. Numer. Math. 13, 19–32 (2005) MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Carstensen, C., Hoppe, R.H.W.: Unified framework for an a posteriori error analysis of non-standard finite element approximations of H(curl)-elliptic problems. J. Numer. Math. 17, 27–44 (2009) MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Ciarlet, P. Jr.: Augmented formulations for solving Maxwell equations. Comput. Methods Appl. Mech. Eng. 194, 559–586 (2005) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Ciarlet, P.G.: The Finite Element Method for Elliptic Problems. North-Holland, Amsterdam (1978) MATHGoogle Scholar
  18. 18.
    Dörfler, W.: A convergent adaptive algorithm for Poisson’s equation. SIAM J. Numer. Anal. 33, 1106–1124 (1996) MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Grisvard, P.: Elliptic Problems in Non Smooth Domains. Pitman, Boston (1985) Google Scholar
  20. 20.
    Hiptmair, R.: Finite elements in computational electromagnetism. Acta Numer. 11, 237–339 (2002) MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Hoppe, R.H.W., Schöberl, J.: Convergence of adaptive edge element methods for the 3D eddy currents equations. J. Comput. Math. 27, 657–676 (2009) MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Monk, P.: Finite Element Methods for Maxwell’s Equations. Oxford University Press, New York (2003) MATHCrossRefGoogle Scholar
  23. 23.
    Nédélec, J.-C.: Mixed finite elements in ℝ3. Numer. Math. 35, 315–341 (1980) MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Nochetto, R.H., Veeser, A., Verani, M.: A safeguarded dual weighted residual method. IMA J. Numer. Anal. 29, 126–140 (2009) MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Schöberl, J.: A posteriori error estimates for Maxwell equations. Math. Comput. 77, 633–649 (2008) MATHGoogle Scholar
  26. 26.
    Scott, L.R., Zhang, S.: Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comput. 54, 483–493 (1990) MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Verfürth, R.: A Review of a Posteriori Error Estimation and Adaptive Mesh-Refinement Techniques. Wiley and Teubner, Chichester (1996) MATHGoogle Scholar
  28. 28.
    Wiberg, N.-E., Li, X.D.: Superconvergent patch recovery of finite-element solution and a posteriori L 2 norm error estimate. Commun. Numer. Methods Eng. 10, 313–320 (1994) MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2012

Authors and Affiliations

  1. 1.Department of Mathematics and Center for Computation & TechnologyLouisiana State UniversityBaton RougeUSA
  2. 2.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany

Personalised recommendations